MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE
Model Number 48345W-01
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 10/30/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication cannot be determined.Intuitive surgical, inc (isi) has not received the sureform 45 stapler instrument or the white sureform 45 reload that was used during this reported event; therefore, failure analysis investigations cannot be performed.A log review cannot be performed due to insufficient event date and product information.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy procedure, bleeding occurred after a partial fire occurred while using a sureform 45 stapler instrument with a white sureform 45 reload.As a result, the procedure was converted to open surgery.When the partial fire occurred, the surgeon did not encounter any obstructions between the instrument jaws.The surgeon did not fire over an existing staple line or use buttress material.There were also no reported clamping issues prior to firing the sureform 45 stapler instrument.After initiating the firing sequence, the stapler stopped halfway across the pulmonary artery and a "tissue too thick" message was observed.The surgeon left the stapler instrument in place while the procedure was converted to a mini thoracotomy in order to avoid the risk of blood loss.The issue was resolved by using a third-party handheld laparoscopic stapler instrument.The estimated blood loss was not provided, but was described as not a hemorrhage.The patient did not require a transfusion of blood products and there was no additional tissue removed due to the partial fire.
 
Additional Manufacturer Narrative
Device evaluation: intuitive surgical, inc.(isi) received the white sureform 45 reload to perform failure analysis.The stapler reload was found to have the blade rotated within the knife track.The blade was not exposed above the surface.There was also cartridge damage noted at the site of the rotated blade.The probable root cause could not be determined based on the provided information.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Updated: annex d.Additional information: further failure analysis of white sureform 45 reload was conducted.The forward progress of the blade appeared to align with an approximate 50% completion progress.It is likely that the firing resulted in a partial fire.A review of initial failure analysis images confirmed the knife had been pushed forward, and rotated into the left side of the reload t-slot.It appears that some force caused the knife to rotate within the knife seat of the shuttle.Additional skiving cartridge damage was observed to bottom edge on the left side t-slot wall.Significant cartridge damage was observed near the blade's final location, which was caused by the rotation of the blade.The rotation of the blade caused deformation to the shuttle until fracture.There was no damage to the blade cutting edge.The skiving damage, knife seat damage, and blade rotation suggest a force caused the knife to dislodge from its normal position within the shuttle.The break of the shuttle seat allowed the knife to angle forward and to the left, causing skiving damage to the reload t-slot material as it was pushed forward by the i-beam during the firing.No material appeared to be missing from the cartridge or shuttle.This likely led to a spike in firing force until the force reached the pre-determined threshold and triggered a partial fire.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20765098
Report Number2955842-2024-22204
Device Sequence Number15593883
Product Code GDW
UDI-Device Identifier10886874117122
UDI-Public(01)10886874117122(10)L10230316
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345W-01
Device Catalogue Number48345W
Device Lot NumberL10230316
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/30/2024
Supplement Date Received by Manufacturer01/27/2024
03/03/2025
Initial Report FDA Received Date11/22/2024
Supplement Report FDA Received Date02/24/2025
03/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown